Understanding Loperamide Abuse

Taking very high doses of loperamide can lead to serious cardiac events and death.

 
HERO BG.png

Background

Millions of consumers use loperamide, a prescription and over-the-counter (OTC) medication approved by the U.S. Food and Drug Administration (FDA) to relieve the symptoms of diarrhea.

Loperamide is sold in generic versions, as well as under the brand name Imodium®. This drug is safe and effective when used as directed.

However, recent reports show a small but growing number of individuals are consuming very high doses of loperamide in an attempt to self-manage opioid withdrawal or to achieve a euphoric high. At high doses, these individuals may experience severe or fatal cardiac events.

Heartbeat1.png

Risks of Abuse
and Misuse

Heartbeat1.png

Loperamide is a peripherally acting mu opioid agonist — a type of synthetic opiate that blocks the opioid receptors in the gut, but at very high doses can pass the blood-brain barrier and cause opioid-like effects. It has a half-life of 10.8 hours with a range of 9.1–14.4 hours. Nonclinical in vitro and in vivo (rabbit, guinea pig) cardiac electrophysiological safety assessments of loperamide support a large safety margin at the labeled dose, but at high doses, suggest that loperamide can inhibit the potassium channels (hERG) and cardiac sodium channels, which could result in QT and QRS prolongation and induce arrhythmia.1 In humans, the dose and blood level that results in serious cardiac events is unknown. Data from the National Poison Data System suggest that cardiac effects are typically associated with doses of over 100 mg, but cases have been reported with lower doses as well.

Signs

Signs of loperamide cardiotoxicity include:

  • Syncope, or fainting
  • Rapid or irregular heartbeat
  • Unresponsiveness
  • QT interval prolongation
  • Torsades de pointes
  • Ventricular arrhythmias
  • Cardiac arrest

Gastrointestinal complications, including nausea, vomiting, constipation, and paralyzed intestine, could also be a sign of loperamide overdose. If you encounter a patient with these signs, or other signs of addiction, consider loperamide abuse as a potential cause.

PSYCHOMETRIC SCREENING TOOLS

There is currently no screening tool specifically for loperamide abuse; however, there are screening tools for substance use disorder. To learn more about screening tools for mental health and substance use disorders, visit the Substance Abuse and Mental Health Services Administration’s Center for Integrated Health Solutions website.

Patient Profile

There is significant evidence that loperamide abuse is linked to substance use disorder and that some consumers experiencing opioid withdrawal turn to loperamide to ease their withdrawal symptoms. It’s also important to note that some patients abusing loperamide may mix it with additional drugs to increase absorption and penetration across the blood-brain barrier.2

According to available data, loperamide abuse is not widespread but is increasing. The National Poison Data System reported 11 deaths related to loperamide between 2012 and 2015, and 13 deaths between 2016 and 2017, as well as an increase in the intentional misuse of the drug. State and local data are currently unavailable; however, studies on loperamide misuse have been conducted in California, New York, North Carolina, and Texas. For a list of published peer-review journal articles on loperamide abuse, visit the Healthcare Provider Resources page.

The low number of reported loperamide abuse cases and limited data make it difficult to determine an exact patient profile, but the data available revealed the following:

  • Patients most at risk for abusing loperamide likely have a history of substance abuse and opioid use disorder.3, 4
  • Men in their late 20s and 30s are more likely than other demographics to be diagnosed with loperamide abuse.5
  • Loperamide misuse does not seem to be limited to a certain gender or age group.

Consumers are most likely to learn about using loperamide to get high or to ease opioid withdrawal symptoms through conversations with others at rehab facilities or online. According to a 2017 report, “a spike in the number of cases of loperamide toxicity reported in 2014 and 2015 coincided with an abundance of online instructions on how to abuse [loperamide].”6

Heartbeat1.png

Managing Patients

Heartbeat1.png

Emergency specialists and other healthcare providers should consider loperamide abuse in their differential diagnosis for unexplained cardiotoxicity, especially for patients with a history of opioid use disorder.

There are currently no specific treatment protocols for loperamide toxicity. Loperamide is not included in a standard opioid blood or urine toxicology screen. Loperamide levels can be ordered through a separate plasma loperamide level test.

When responding to cardiotoxicity resulting from loperamide abuse, healthcare providers should be aware of the following:

  • Although Naloxone may counteract unresponsiveness, it will not affect the cardiotoxicity associated with loperamide abuse.7, 8
  • According to the FDA’s 2018 Drug Safety Communication, electrical pacing or cardioversion may be required if drug treatment is ineffective for cases of torsades de pointes.

Prevention

Ask the right questions to prevent abuse. Consider your words carefully when discussing loperamide abuse with your patients. Be cautious in your approach to avoid inadvertently letting a patient know that loperamide can be used to manage withdrawal or achieve a high.

If you suspect abuse and cannot administer a loperamide blood test, consider asking the patient questions such as these:

  • Have you been taking loperamide?
  • How much loperamide do you take and how often?
  • Are you aware of the serious heart risks associated with taking very high doses of loperamide?

If a patient reports using more than the directed dose of loperamide, educate them about the risks and refer them to an appropriate source of treatment for substance use disorder.

Heartbeat1.png

Reporting

Heartbeat1.png

Poison control centers are collecting data on loperamide abuse for the National Poison Data System, and the FDA is collecting and recording data through MedWatch. Loperamide exposures should be reported to both Poison Control and the FDA’s MedWatch.

emergency.png

All cases of loperamide misuse should be reported to Poison Control at

1-800-222-1222.

If available, provide the loperamide blood and metabolite levels.

 

References

  1. Kang J, Compton DR, Vaz RJ, et al. Proarrhythmic mechanisms of the common anti-diarrheal medication loperamide: Revelations from the opioid abuse epidemic. Naunyn Schmiedeberg's Arch Pharmacol 2016;389:1133-1137.

  2. U.S. Food and Drug Administration. FDA Drug Safety Communication: FDA limits packaging for anti-diarrhea medicine loperamide (Imodium) to encourage safe use. Jan. 31, 2018. Available at: https://www.fda.gov/Drugs/DrugSafety/ucm594232.htm. Accessed on Jan. 30, 2018.

  3. Eggleston W, Marraffa JM, Stork CM, et al. Notes from the field: cardiac dysrhythmias after loperamide abuse — New York, 2008-2016. Morb Mortal Wkly Rep. 2016;65(45):1276–1277.

  4. Miller H, Panahi L, Tapia D, et al. Loperamide misuse and abuse. J Am Pharm Assoc. 2017;57:S45–S50.

  5. Eggleston W, Marraffa JM, Stork CM, et al. Notes from the field: cardiac dysrhythmias after loperamide abuse — New York, 2008-2016. Morb Mortal Wkly Rep. 2016;65(45):1276–1277.

  6. Lasoff DR, Koh CH, Corbett B, et al. Loperamide trends in abuse and misuse over 13 years: 2002-2015. Pharmacotherapy. February 2017;37(2):249–253. doi: 10.1002/phar.1885.

  7. Miller H, Panahi L, Tapia D, et al. Loperamide misuse and abuse. J Am Pharm Assoc. 2017;57:S45–S50.

  8. Larsen TR, McMunn J, Ahmad H, et al. Ventricular Tachycardia Triggered by Loperamide and Famotidine Abuse. Drug Saf – Case Rep. 2018;5:11. https://doi.org/10.1007/s40800-018-0077-0.